When the blood thinning drug Pradaxa was first approved in 2010, it was thought that Pradaxa caused internal bleeding at a comparable rate to warfarin. However, in a press release issued by Pradaxa manufacturer Boehringer Ingelheim Pharmaceuticals, Inc., the company stated that when compared to warfarin, doses of Pradaxa 150mg resulted in an increase of major gastrointestinal (GI) bleeds and other negative GI side effects.
Some of the possible negative GI side effects include:
- Abdominal pain
- Upper abdominal pain
- Abdominal discomfort
- Epigastric discomfort
- Gastritis or gastritis-like symptoms
- GI ulcer
According to the FDA’s Pradaxa medication guide, serious internal bleeding incidents, such as GI bleeds, can occur in patients that take Pradaxa and:
- Are over the age of 75;
- Have stomach or intestine bleeding that is recent or keeps coming back;
- Have a stomach ulcer; or
- Take aspirin, NSAIDs or other medications that can increase bleeding risks.
Tartaric acid, one of the ingredients found in Pradaxa, can sometimes irritate the gastrointestinal tract and may contribute to the increased risk of GI bleeds in patients. According to WebMD.com, some of the symptoms associated with bleeding in the digestive tract include:
- Bright red blood coating the stool;
- Dark blood mixed with the stool;
- Black or tarry stool
- Bright red blood in vomit; or
- Vomit that looks like coffee-grounds.
Additional signs and symptoms of GI bleeds may include fatigue, weakness, pale appearance or anemia. Patients should seek medical attention if they experience symptoms of gastrointestinal bleeding while taking, or after taking, Pradaxa.
Pradaxa and GI Bleeding? Talk to a Pradaxa Injury Lawyer
If you or a loved one suffered from a gastrointestinal bleed or other form of bleeding injury while taking Pradaxa or after taking the drug, contact Gibbs Law Group’ Pradaxa lawyers for a free and confidential consultation. Call our office toll-free at (866) 981-4800 or fill out the form to your right.